Pharmacology: sodium nitroprusside toxicity: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · Pharmacology: sodium nitroprusside toxicity

Sample item

A patient receiving a high-dose sodium nitroprusside infusion for controlled hypotension develops tachyphylaxis, metabolic acidosis and bright red venous blood. What is the diagnosis and treatment?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Cyanide toxicity, treated by stopping the infusion and giving sodium thiosulfate or hydroxocobalamin

Nitroprusside releases nitric oxide and cyanide, which is normally converted to thiocyanate by rhodanese. High doses or prolonged infusions overload this pathway, causing cyanide toxicity with metabolic acidosis, tachyphylaxis and raised venous oxygen saturation because tissues cannot use oxygen. Treatment is to stop the infusion and give 100% oxygen, thiosulfate or hydroxocobalamin.

Option by option

  • A. Hypovolaemia treated with a vasopressor

    A vasopressor would not treat the toxicity.

  • B. Carbon monoxide poisoning treated with flumazenil

    Flumazenil reverses benzodiazepines and has no role here.

  • C. Methaemoglobinaemia treated with dantrolene

    Dantrolene is not used for methaemoglobinaemia, for which methylene blue is given.

  • D. Cyanide toxicity, treated by stopping the infusion and giving sodium thiosulfate or hydroxocobalamin (correct)

    Correct. Stopping the drug and giving a cyanide antidote is the treatment.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is D, Cyanide toxicity, treated by stopping the infusion and giving sodium thiosulfate or hydroxocobalamin. Nitroprusside releases nitric oxide and cyanide, which is normally converted to thiocyanate by rhodanese.

Why is "Hypovolaemia treated with a vasopressor" not the answer?

A vasopressor would not treat the toxicity.

Why is "Carbon monoxide poisoning treated with flumazenil" not the answer?

Flumazenil reverses benzodiazepines and has no role here.

Why is "Methaemoglobinaemia treated with dantrolene" not the answer?

Dantrolene is not used for methaemoglobinaemia, for which methylene blue is given.

What concept does this question test?

It tests Pharmacology: sodium nitroprusside toxicity in Anaesthesia. High doses or prolonged infusions overload this pathway, causing cyanide toxicity with metabolic acidosis, tachyphylaxis and raised venous oxygen saturation because tissues cannot use oxygen. Treatment is to stop the infusion and give 100% oxygen, thiosulfate or hydroxocobalamin.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Pharmacology: sodium nitroprusside toxicity?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.